Alert archive / Kansas / Severe Thunderstorm Warnings in 1998
Severe Thunderstorm Warning 372, NWS Dodge City, KS
NWS Dodge City, KS issued this severe thunderstorm warning at Oct 16, 1998, 3:45 PM CDT for Finney County, Gray County, Kansas. It was in force for 30 min. 2 reports came from inside the area while it was in force.
The area
The counties it named, with what was reported inside it.
The facts
- Issued
- Oct 16, 1998, 3:45 PM CDT (20:45 UTC)
- Expired
- Oct 16, 1998, 4:15 PM CDT
- In force
- 30 min
- Issued by
- NWS Dodge City, KS
- Area
- Whole counties
Counties Finney County, KS, Gray County, KS
The radar
The Dodge City radar (KDDC), 56 km from the middle of the area, began a volume at 20:45 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Oct 16, 3:58 PM CDT | Hail 0.75 | Garden City, KS | |
| Oct 16, 3:58 PM CDT | Thunderstorm Wind 52 | Garden City, KS |
NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.
The nearest sounding before it
Dodge City, (KDDC), launched 12:00Z, 8.8 hours before the alert went out and 62 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 64 J/kg
- Mixed-layer CIN
- -37 J/kg
- Mixed-layer LCL
- 658 m above ground
- 0-6 km bulk shear
- 39 kt
- 0-1 km storm-relative helicity
- 132 m²/s²
- 0-3 km storm-relative helicity
- 102 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.1
The text
As transmitted, in the capitals the NWS used until 2016.
663 WUUS1 KDDC 162048 RRA SVRDDC KSC055-069-162115- BULLETIN - IMMEDIATE BROADCAST REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE DODGE CITY KS 345 PM CDT FRI OCT 16 1998 THE NATIONAL WEATHER SERVICE IN DODGE CITY HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... EASTERN FINNEY COUNTY IN SOUTHWESTERN KANSAS NORTHERN GRAY COUNTY IN SOUTHWESTERN KANSAS * UNTIL 415 PM CDT * AT 343 PM CDT... DODGE CITY DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM 6 MILES WEST OF KALVESTA... MOVING NORTHEAST AT 45 MPH. SOME LOCATIONS AFFECTED KALVESTA BY 353 PM CDT RURAL RESIDENTS OF NORTHERN GRAY AND EASTERN FINNEY COUNTY. IF YOU ARE IN THE PATH OF THIS STORM...BE PREPARED FOR HAIL LARGER THAN 1 INCH IN DIAMETER. IF YOU ARE CAUGHT OUTSIDE...MOVE TO A STURDY SHELTER IMMEDIATELY AND STAY AWAY FROM WINDOWS. CICCONE/HUNTER
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Dodge City, KS wrote its last area forecast discussion before this severe thunderstorm warning went out at Oct 16, 3:35 PM CDT, 10 minutes earlier.
Area forecast discussion, Oct 16, 3:35 PM CDT, 10 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE DODGE CITY KS 335 PM CDT FRI OCT 16 1998 IN THE SHORT TERM IT APPEARS THAT THE CHALLENGE WILL BE THE OVERNIGHT LOW TEMPS ACROSS CWA AND THUNDERSTORM ACTIVITY ALREADY SHOWING SIGNS OF DEVELOPMENT. A DRY WEDGE OF AIR DELIVERED SOME CLEAR SKIES TO PORTIONS OF SOUTHWESTERN KS EARLIER TODAY NEAR SFC BOUNDARY. IN AREAS WHERE THE SUN HAS BROKEN OUT...SHRA AND TSRA HAVE BEEN DEVELOPING OVER THE PAST FEW HOURS. AVN AND ETA MOVE SFC FRONT SLOWLY INTO CENTRAL KS BY SAT AM. NGM IS ALITTLE SLOWER IN ITS TIMING. GIVEN 12Z 500 MB 12HR HT FALLS CENTERED IN CO AND NORTHWESTERN NEW MEXICO AND ANOTHER 300 MB JET STREAK DIGGING INTO THE WEST SIDE OF THE UPPER LEVEL LOW...I AM CURRENTLY LEANING TOWARDS THE NGM SLOWER SOLUTION AT THIS TIME. WV IMAGERY INDICATING SHORT WAVE MOVING INTO THE EASTERN CO AND THE PANHANDLES OF OK AND TX. THIS RELATES WELL WITH 50O MB VORT LOBE LOCATED IN THIS AREA AT 18Z FROM BOTH THE NGM AND ETA. AS THIS SW MOVES EAST AND ENCOUNTERS THE SFC BOUNDARY...CONVECTION WILL CONTINUE AND BECOME MORE WIDE SPREAD. 17Z ADAP LI/S WERE -6 AND SOME DECENT MOISTURE CONVERGENCE PRESENT NEAR THE BOUNDARY WHICH WAS LOCATED ROUGHLY FROM SCOTT CITY TO LIBERAL. WILL THEREFORE MENTION POPS EAST OF THIS LINE THIS EVENING WITH HIGHEST POPS ACROSS THE NORTHEAST AND EASTERN MOST OF THE CWA. WILL ALSO MENTION THAT A FEW OF THESE STORMS WILL ALSO BE SEVERE. WILL TAKE ONE LAST LOOK BEFORE ISSUING ZONES FOR POSSIBLY RAISING OF POPS ACROSS THE EAST. DWPTS HAVE BEEN STEADILY FALLING ACROSS EASTERN CO FROM THE 50S INTO THE 30S BEHIND THE FRONT. EHA ALSO SHOWING FALLING DWPTS THIS AFTERNOON. AHEAD OF THE BOUNDARY THERE WERE DWPTS IN THE 60S ACROSS THE EASTERN HALF OF THE CWA. WITH SOME CLEAR SKIES OVERNIGHT THIS WILL GIVE RISE TO A WIDE RANGE OF TEMPERATURES OVERNIGHT AS SOME DRY AND COOLER AIR SETTLES INTO PORTIONS OF SOUTHWESTERN KS. SOME MOISTURE WILL WRAP AROUND THIS LOW AND BRING SOME CLOUDS BACK ON SATURDAY. DO NOT BELIEVE IT WILL AFFECT ALOT OF THE AREA SO WILL BE OPTIMISTIC AND GO WITH CLEAR SKIES FOR NOW. HIGH PRESSURE WILL SETTLE IN AND BRING CLEARING CONDITIONS BUT COOL TEMPS FOR THE END OF THE WEEKEND. PRELIMINARY GUIDANCE FOR COORDINATION ONLY. OFFICIAL FORECASTS ARE CONTAINED WITHIN THE DODGE CITY ZONE FORECAST. DDC 052/063 039/064 037 300 GCK 048/063 038/064 036 200 EHA 045/062 038/066 036 000 LBL 046/063 039/066 037 200J HYS 054/064 038/063 038 500 P28 058/068 047/066 039 500 .DDC...NONE. RB/JC
In the hours before
Special weather statement, Oct 16, 11:18 AM CDT, 4 hours 27 minutes before
KSZ030-031-043>046-061>066-074>081-084>090-170600- HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE DODGE CITY KS 1118 AM CDT FRI OCT 16 1998 SPOTTER ACTIVATION MAY BE REQUIRED EAST OF A LINE FROM NESS CITY TO COLDWATER LATE THIS AFTERNOON AND THIS EVENING. SYNOPSIS: AN AREA OF LOW PRESSURE WAS LOCATED IN EASTERN COLORADO LATE THIS MORNING WITH A COLD FRONT EXTENDING SOUTH ACROSS THE PANHANDLES OF OKLAHOMA AND TEXAS. THE COLD FRONT WILL SLOWLY MOVE EAST ACROSS SOUTHWESTERN KANSAS DURING THE AFTERNOON AS AN UPPER LEVEL DISTURBANCE MOVES INTO THE AREA FROM THE SOUTHWEST. THIS WILL PRODUCE SOME SHOWERS AND THUNDERSTORMS ALONG AND AHEAD OF THIS BOUNDARY DURING THE LATE AFTERNOON ACROSS MUCH OF SOUTHWESTERN KANSAS...HOWEVER MOST OF THESE STORMS WILL REMAIN BELOW SEVERE LIMITS. THE EXCEPTION WILL BE EAST OF A LINE FROM NESS CITY TO COLDWATER WHERE LOW LEVEL MOISTURE IS MORE ABUNDANT. IN THIS AREA...LOW LEVEL MOISTURE CONVERGENCE COMBINED WITH A STRONG LOW LEVEL WIND FLOW MAY ALLOW A FEW OF THESE STORMS TO BECOME SEVERE. THIS COLD FRONT WILL ADDITIONALLY PRODUCE STRONG SOUTH WINDS OF 20 TO 30 MPH WITH GUSTS OVER 40 MPH THIS AFTERNOON AS IT MOVES EAST ACROSS THE AREA. FOR MORE WEATHER INFORMATION...VISIT OUR WEB SITE: HTTP://WWW.DODGECITY.NET/NWS/ RB
Special weather statement, Oct 16, 11:18 AM CDT, 4 hours 27 minutes before
KSZ030-031-043>046-061>066-074>081-084>090-170600- HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE DODGE CITY KS 1118 AM CDT FRI OCT 16 1998 SPOTTER ACTIVATION MAY BE REQUIRED EAST OF A LINE FROM NESS CITY TO COLDWATER LATE THIS AFTERNOON AND THIS EVENING. SYNOPSIS: AN AREA OF LOW PRESSURE WAS LOCATED IN EASTERN COLORADO LATE THIS MORNING WITH A COLD FRONT EXTENDING SOUTH ACROSS THE PANHANDLES OF OKLAHOMA AND TEXAS. THE COLD FRONT WILL SLOWLY MOVE EAST ACROSS SOUTHWESTERN KANSAS DURING THE AFTERNOON AS AN UPPER LEVEL DISTURBANCE MOVES INTO THE AREA FROM THE SOUTHWEST. THIS WILL PRODUCE SOME SHOWERS AND THUNDERSTORMS ALONG AND AHEAD OF THIS BOUNDARY DURING THE LATE AFTERNOON ACROSS MUCH OF SOUTHWESTERN KANSAS...HOWEVER MOST OF THESE STORMS WILL REMAIN BELOW SEVERE LIMITS. THE EXCEPTION WILL BE EAST OF A LINE FROM NESS CITY TO COLDWATER WHERE LOW LEVEL MOISTURE IS MORE ABUNDANT. IN THIS AREA...LOW LEVEL MOISTURE CONVERGENCE COMBINED WITH A STRONG LOW LEVEL WIND FLOW MAY ALLOW A FEW OF THESE STORMS TO BECOME SEVERE. THIS COLD FRONT WILL ADDITIONALLY PRODUCE STRONG SOUTH WINDS OF 20 TO 30 MPH WITH GUSTS OVER 40 MPH THIS AFTERNOON AS IT MOVES EAST ACROSS THE AREA. FOR MORE WEATHER INFORMATION...VISIT OUR WEB SITE: HTTP://WWW.DODGECITY.NET/NWS/ RB
The office that day
Everything else NWS Dodge City, KS issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Oct 16, 4:02 PM CDT | Severe Thunderstorm Warning | DDC | Hodgeman, Ness | 33 min |
| Oct 16, 4:35 PM CDT | Severe Thunderstorm Warning | DDC | Ness | 35 min |
| Oct 16, 4:59 PM CDT | Severe Thunderstorm Warning | DDC | Ellis, Trego | 36 min |
| Oct 16, 6:56 PM CDT | Severe Thunderstorm Warning | DDC | Ellis | 34 min |
Nearby
Severe Thunderstorm Warnings in Kansas, 1998Every severe thunderstorm warning in 1998
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.